Alert archive / Wisconsin / River Flood Warnings in 2018

River Flood Warning 23, NWS Green Bay, WI

October 10, 2018Marathon County, Wisconsin

NWS Green Bay, WI issued this river flood warning at Oct 10, 2018, 10:09 AM CDT for Marathon County, Wisconsin. It was in force for 10 hr.

The area

The outline as issued.

The facts

Issued
Oct 10, 2018, 10:09 AM CDT (15:09 UTC)
Expired
Oct 10, 2018, 8:06 PM CDT
In force
10 hr
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Flood severity
Minor

County Marathon County, WI

The radar

The Green Bay radar (KGRB), 150 km from the middle of the area, began a volume at 15:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Rib River at Rib Falls (RIBW3). The gauge peaked at 10.09 ft at Oct 10, 2018, 12:00 PM CDT.

actionminormoderatemajor5101510/1010/1110/12
Action stage
7 ft
Minor stage
10 ft
Moderate stage
13.8 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05396000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

228 
WGUS43 KGRB 101509
FLWGRB

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Green Bay WI
1009 AM CDT Wed Oct 10 2018

...The National Weather Service in Green Bay has issued a Flood 
Warning for the following rivers in Wisconsin... 

  Big Rib River at Rib Falls affecting Marathon County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons with interests along this river need to prepare for flooding.
Stay tuned for further updates on this flooding situation.

&&

WIC073-110608-
/O.NEW.KGRB.FL.W.0023.181010T1509Z-000000T0000Z/
/RIBW3.1.ER.181010T1315Z.181010T1315Z.000000T0000Z.NO/
1009 AM CDT Wed Oct 10 2018

The National Weather Service in Green Bay has issued a 

* Flood Warning For 
  the Big Rib River at Rib Falls.
* At 8:15 AM Wednesday the stage was 9.6 feet. 
* Flood stage is 10.0 feet. 
* Impacts at 10.0 feet. Flooding affects are mainly lowland areas 
  downstream of Rib Falls toward Marathon City.  

&&

LAT...LON 4512 9004 4512 8995 4498 8984 4495 8963
      4491 8965 4491 8993             

$$
1 follow-up statement
376 
WGUS83 KGRB 110106
FLSGRB

Flood Statement
National Weather Service Green Bay WI
806 PM CDT Wed Oct 10 2018

...The Flood Warning is cancelled for the following rivers in 
Wisconsin...


  Big Rib River at Rib Falls AFFECTING Marathon County
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution is urged when walking near riverbanks. The next scheduled 
routine statement will be issued tomorrow morning.

&&

WIC073-110136-
/O.CAN.KGRB.FL.W.0023.000000T0000Z-181011T0106Z/
/RIBW3.1.ER.181010T1315Z.181010T1700Z.181010T1830Z.NO/
806 PM CDT Wed Oct 10 2018

The Flood Warning is cancelled for
  The Big Rib River at Rib Falls.
* At  7:15 PM Wednesday the stage was 9.4 feet and falling. 
* Flood stage is 10.0 feet. 
* Impacts at 9.0 feet. There is minor flooding of low land downstream
  between Rib Falls and Marathon City.  There is minor flooding in 
  Lions park in Marathon City.  

&&

LAT...LON 4512 9004 4512 8995 4498 8984 4495 8963
      4491 8965 4491 8993             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this river flood warning went out at Oct 10, 6:51 AM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Oct 10, 6:51 AM CDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
651 AM CDT Wed Oct 10 2018

Updated aviation portion for 12Z TAF issuance

.SHORT TERM...Today...Tonight...and Thursday
Issued at 414 AM CDT Wed Oct 10 2018

Heavy rain potential will continue through this afternoon,
especially over central and north-central portions of the CWA. The
Flood Watch continues for locations to the northwest of a line from
roughly Northern Marinette County to Portage County although heavy
rainfall totals are possible outside of those areas as well.

Satellite imagery and surface observations continue to show
widespread cloud cover across much of the Western Great Lakes
region, with the exception of some breaks in the clouds over
southeastern WI. Radar trends continue to show moderate to
occasionally heavy showers and thunderstorms sliding across portions
of central and north central WI stretching south into eastern IA and
northeastern Missouri. Surface observations and webcams continue to
show patchy to widespread fog with visibilities around a mile across
portions of the CWA this morning.

Today: An intensifying low pressure system will slide from Iowa
northeast to Upper Michigan through this evening.  Additional upper-
level energy will slide into the area throughout the day helping to
intensify the low and keep showers and thunderstorms in place. As
the low passes through the area, the associated cold front will pass
through around 00Z this evening. Continued deep layer moisture will
keep the potential for heavier rainfall across the area with up to
and additional inch or so possible through this evening. The
additional rainfall on saturated ground will keep the flooding risk
in place through much of the day as area rivers are running near to
slightly above bankfull across many locations. This will lead to the
continuation of the Flood Watch through late this afternoon/early
evening at 00Z/11th. Some drier air may try to filter in across
the western portion of the Watch area by mid afternoon as a dry
slot approaches. If this happens, some of the Watch may be trimmed
back later in the day. If enough clearing takes shape this
morning into the early afternoon around the Fox River Valley, then
there could be a couple strong to possibly severe storms this
afternoon; however, instability is not expected to be as favorable
today. Deep layer shear values are progged to be around 30 to 40
kts, so any breaks in the cloud cover would quickly allow for a
couple storm to become strong to severe ahead of the cold front.
Again, the better chance will be over the southeastern portions of
the CWA, where SPC has placed the Marginal Risk. Small hail and
gusty thunderstorms winds will be the main threats this afternoon.
High temperatures will range from the 40s over north- central WI
to the 60s to low 70s around the Fox River Valley.

Tonight into Thursday: The low will slowly lift off to the northeast
through this time period, allowing the heavier rainfall to end from
the southwest. There will likely be some linger wraparound rainfall
over the north-central WI along with linger cloud cover across much
of the area tonight. Otherwise, blustery conditions can be expected
as wind gust to in the 30 to 40 mph range across much of the CWA
tonight into at least Thursday morning. This will also usher in some
much cooler air, making for uncomfortable outdoor conditions
tonight into Thursday. Overnight lows will drop into the 30s to
around 40 tonight with highs on Thursday expected to be in the upper
30s to the low 40s.

.LONG TERM...Thursday Night Through Tuesday
Issued at 414 AM CDT Wed Oct 10 2018

A cool pattern will be shaping up across the region during this part
of the forecast, thanks to persistent troughing over the western
Great Lakes, and reinforced with a building ridge over the west
coast of North America.  Forecast concerns mainly revolve around
temperatures, with some small precip chances sprinkled in.

Thursday night through Friday night...High pressure will be shifting
east over the northern Mississippi Valley and towards the region on
Thursday night.  Due to cyclonic flow and enhanced moisture above
850mb, clouds are likely to linger across much of the area at the
start of the evening.  However, they should gradually retreat north
through the night. But even with a  10-15 mph wind, temps are likely
to approach the freezing mark over the Fox Valley and Lakeshore
areas where lows are projected to fall between 30-35 degrees.  Weak
shortwave energy will move across the region on Friday and will
likely result in partly to mostly cloudy skies, but a dry wedge in
the mid-levels should keep the area dry.  Below normal temps will
continue with highs in the low to mid 40s.  Conditions appear more
favorable for a frost/freeze over the Fox Valley and Lakeshore on
Friday night due to less wind and cloud cover expected.  Temps are
again expected to fall into the low to mid 30s in this area.

Rest of the forecast...Although the system for the weekend has
shifted south towards the Ohio Valley, the northern stream looks
more potent, and will send a cold front across the region on late
Saturday afternoon into Saturday night.  A chance of light precip
will accompany the front, which should consist of mostly rain,
though a few snowflakes could mix in over north-central WI late
Saturday night into Sunday morning. After another cool day on
Monday, a brief warm up could occur on Tuesday but with a chance of
rain returning.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 650 AM CDT Wed Oct 10 2018

Tricky aviation forecast expected for much of today
into this evening. Early this morning visibility and ceilings will
be challenging over the eastern TAF sites as some clearing may
pass across the GRB/ATW/MTW TAF sites early in the period. This
will allow for a quick bounce from IFR/LIFR to MFVR or even brief
VFR conditions through about 14-15Z. Otherwise MVFR to IFR
conditions can generally be expected throughout the day and into
tonight at the rest of the TAF sites with intermittent SHRA. Winds
will become gusty out of the west overnight into Thursday morning
as colder air filters into the area and the pressure gradient
tightens. Not out of the question to see some 30 kt gusts during
that time period.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for WIZ005-010>013-018>021-030-
031-035-036.
&&

SHORT TERM.....Cooley
LONG TERM......MPC
AVIATION.......Cooley
Hazardous weather outlook, Oct 10, 8:56 AM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
856 AM CDT Wed Oct 10 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-111400-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
856 AM CDT Wed Oct 10 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms over east-central and parts of
northeast Wisconsin this afternoon. A few storms could be strong
to severe with damaging winds being the main threat.

Locally heavy rainfall is possible through this afternoon. This
could lead to urban and small stream flooding. A Flood Watch
remains in effect for north-central and central Wisconsin.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Due to the recent heavy rainfall, some rivers are forecast to
surpass bankfull and a few may reach minor flood stage during the
latter part of the week.

Low temperatures are forecast to fall into the lower to middle 30s
over the Fox Valley and lakeshore areas on Thursday and Friday
nights. Temperatures this cold may result in a frost or freeze.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon. Spotters are
requested to report any wind gusts over 40 mph and rainfall
amounts over an inch.

LMZ521-522-541>543-111400-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
856 AM CDT Wed Oct 10 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms through this afternoon. Any
storms will pose a hazard for boaters on the lake and bay.

Increasing southerly winds and high waves will create hazardous
conditions for small craft on Lake Michigan this afternoon.
Behind the departing system, gusty southwest winds will create
hazardous conditions for small craft on the lake and bay
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Gusty west to northwest winds will create hazardous conditions
for small craft through Thursday evening.

Kieckbusch

In the hours before

Special weather statement, Oct 10, 5:32 AM CDT, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Green Bay WI
532 AM CDT Wed Oct 10 2018

WIZ013-020>022-031-037>040-073-074-101300-
Northern Marinette County-Menominee-Northern Oconto County-Door-
Shawano-Waupaca-Outagamie-Brown-Kewaunee-
Southern Marinette County-Southern Oconto County-
532 AM CDT Wed Oct 10 2018

...LOCALLY DENSE FOG EXPECTED EARLY THIS MORNING...

Areas of fog have developed this morning with visibilities of a
mile or less at times. The fog will linger across the area through
or just after daybreak before visibility steadily improves by mid
morning.

Motorists traveling across the region this morning can expect
rapidly changing and poor visibilities at times. Remember to turn
on your low-beam headlights and allow extra distance between you
and the car in front of you

Cooley
Special weather statement, Oct 10, 7:41 AM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Green Bay WI
741 AM CDT Wed Oct 10 2018

WIZ022-039-040-073-074-101430-
Door-Brown-Kewaunee-Southern Marinette County-
Southern Oconto County-
741 AM CDT Wed Oct 10 2018

...LOCALLY DENSE FOG EXPECTED THIS MORNING...

Areas of fog, locally dense with visibilities around one-quarter
mile, will continue near the bay and along the lakeshore north of
Algoma through mid-morning. The foggy conditions will improve as a
warm front lifts north through the area.

Motorists traveling near the bay and in Door county can expect
poor or rapidly changing visibilities at times through mid-morning.
Remember to slow down, turn on your low-beam headlights and allow
extra distance between you and the car in front of you.

Kieckbusch

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 7:10 PM CDTSpecial Weather StatementGRBWinnebago50 min
Oct 9, 7:23 PM CDTSpecial Weather StatementGRBWood52 min
Oct 10, 7:53 AM CDTMarine Dense Fog AdvisoryGRB4 hr
Oct 10, 12:33 PM CDTRiver Flood WarningGRBWood39 hr
Oct 10, 4:18 PM CDTRiver Flood WarningGRBMarathon43 hr

Nearby

River Flood Warnings in Wisconsin, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.